Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Bulletin of the American Mathematical Society
Bulletin of the American Mathematical Society
ISSN 1088-9485(online) ISSN 0273-0979(print)

The octonions


Author: John C. Baez
Journal: Bull. Amer. Math. Soc. 39 (2002), 145-205
MSC (2000): Primary 17-02, 17A35, 17C40, 17C90, 22E70
Published electronically: December 21, 2001
Erratum: Bull. Amer. Math. Soc. (N.S.) 42 (2005), 213
MathSciNet review: 1886087
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The octonions are the largest of the four normed division algebras. While somewhat neglected due to their nonassociativity, they stand at the crossroads of many interesting fields of mathematics. Here we describe them and their relation to Clifford algebras and spinors, Bott periodicity, projective and Lorentzian geometry, Jordan algebras, and the exceptional Lie groups. We also touch upon their applications in quantum logic, special relativity and supersymmetry.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Bulletin of the American Mathematical Society with MSC (2000): 17-02, 17A35, 17C40, 17C90, 22E70

Retrieve articles in all journals with MSC (2000): 17-02, 17A35, 17C40, 17C90, 22E70


Additional Information

John C. Baez
Affiliation: Department of Mathematics, University of California, Riverside, CA 92521
Email: baez@math.ucr.edu

DOI: http://dx.doi.org/10.1090/S0273-0979-01-00934-X
PII: S 0273-0979(01)00934-X
Received by editor(s): May 31, 2001
Received by editor(s) in revised form: August 2, 2001
Published electronically: December 21, 2001
Article copyright: © Copyright 2001 John C. Baez